Dissident AIDS Database

HIV drugsAZT/PIsSide effectsHyperthyroidism
Delayed occurrence of Graves' disease after immune restoration with HAART.
 Gilquin J et al.
  “We report on the occurrence of autoimmune hyperthyroidism in three patients with AIDS after 16-22 months of taking highly active antiretroviral therapy (HAART). A woman aged 41 years with AIDS presented with preogressive weight loss, asthenia, tachycardia, tremor and swollen eyelids. She had been taking indinavir, stavudine and lamivudine for 19 months...A male aged 42 years with AIDS presented with preogressive weight loss, tremor,, and tachycardia....The patient had been on indinavir, stavudine, and lamivudine for 16 months...A man aged 36 years with AIDS was started on ritonavir, stavudine and lamivudine in April, 1996. In february, 1998, he presented with progressive weight loss, tremor, and hypertension...Although the number is small and the onset of hyperthyoidism could be coincidental to AIDS, autoimmunity probably relates to incomplete or unbalanced immune restoration under HAART [or direct toxic effects of these medications?]”
  Lancet. 1998 Dec 12;352:1907-8.1998